General Anesthesias Can Cause Taste and Smell Dysfunction
General anesthesia is associated with taste and smell dysfunction in about 1-2% of patients. While this number may seem insignificant since there are millions of surgical procedures requiring general anesthesia performed yearly in the U.S. this number is staggeringly high.
There are two major changes in taste and smell function following general anesthesia – loss of acuity and presence of distortions. Most patients are surprised by the advent of these symptoms. Most anesthesiologists are unaware that these changes can occur; they are unprepared for the initiation of these symptoms and are generally unable to deal with them once they are confronted by patients who suffer these consequences from the general anesthesia.
What is the mechanism for onset of these dysfunctions? The answer is unclear. I have attempted to learn about the role general anesthesia might play in initiating these changes. Since there are many anesthetic agents which might initiate these changes it is difficult to pinpoint one agent. However, in my research into this problem one agent seems to be in common usage among anesthesiologists which might be the culprit. This agent, propofol, is used by many anesthesiologists to initiate induction of general anesthesia. It is an active agent which has a rapid onset and offset of anesthesia.
I have found that most patients who have experienced taste and smell dysfunction following a general anesthesia were given this agent in the general anesthesia process.
I first published observations related to taste and smell dysfunction following general anesthesia in 1995 (1). However, at that time the literature about the non-anesthetic effects of propofol had not been well documented. It is now clear that propofol has induced dyskinesias (2), GABAergic toxicity in immature neurons (3) and changes in taste function (4). It has multiple other non-anesthetic properties (5). While not definitive these studies and the hypothesis based upon these studies suggest a possible role of propofol in causing taste and smell dysfunction in patients in whom it is used. Specific and definitive studies are necessary to define its possible role in inducing taste and smell dysfunction.